Connecticut, 2024

Flash Flood in Connecticut, June 30, 2024

June 30, 2024 · NWS OKX · 1 event in 1 county or zone

A slow moving cold front allowed for widespread thunderstorm development on June 30th. MUCAPE values of 2000-3000 J/kg with PWATs near 2 allowed for thunderstorms to produce heavy rainfall with rainfall rates of 1-2 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A slow moving cold front allowed for widespread thunderstorm development on June 30th. MUCAPE values of 2000-3000 J/kg with PWATs near 2 allowed for thunderstorms to produce heavy rainfall with rainfall rates of 1-2 inches per hour. These thunderstorms moved through the Lower Hudson Valley and Connecticut resulting in 1 to 2 inches of rain, most of which fell over a one to two hour period. This resulted in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 30, 1:22 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 30, 1:22 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
222 PM EDT Sun Jun 30 2024

.SYNOPSIS...
A cold front will move across the region this afternoon and
evening. High pressure then builds in Monday and will remain
in control through Wednesday. A warm front lifts north of the
area on Wednesday Night followed by a cold front late in the
week which may remain nearby into the first half of next
weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
*** SEVERE THUNDERSTORM WATCH UNTIL 7 PM THIS EVENING ***

Convection has been ongoing for a couple of hours now across N
and NW zones, and this activity will be going into an
increasingly unstable airmass to the immediate S and E towards
towards the northern NYC suburbs and across the more southern
interior zones. MLCAPE values of 2000+ J/kg and bulk shear
values of 40 to 45 kt will support organized and longer lived
convection. As the pre-frontal trough and trailing cold front
slide east / southeast expect the activity to become
increasingly linear in nature. This activity moves through the
rest of the afternoon and early evening. The actual cold front
will follow quickly behind the pre-frontal trough and could
initiate a few more showers and storms early in the evening
before any lingering convection pushes offshore. At this time it
remains uncertain as to how overturned the convective
environment will be, especially further east. Thus the impact of
any squall line or convection with the actual cold front still
remains uncertain. Currently the watch goes to 7 pm, but may
need to be extended, more so potentially for eastern sections if
the convection to the west can hold together and get better
organized. There is a good chance of this due to the higher dew
point air and anomalously moist environment along the coast and
for the immediate coastal zones as dew points are primarily in
the lower and middle 70s.

The main threat from the thunderstorms will be from damaging
wind gusts in excess of 58 mph. There is also a risk of hail
and an isolated tornado cannot be completely ruled out. SPC has
an enhanced risk across the entire area, something that doesn't
occur too often for our CWA. The timing of the highest risk for
severe thunderstorms still appears to be from now until 8pm for
NW to SE, and perhaps a couple of hours later into the evening
for far eastern and southeastern sections. Another concern with
the convection will be from frequent cloud-to-ground lightning.

Highs this afternoon will be in the middle to upper 80s for
most with potential of hitting 90 in urban NE NJ. Heat indices
should reach around 90 for much of the area with close to 95 in
the NYC and urban NE NJ corridor. The cold front will push south
and east of the area this evening and should be offshore after
midnight. Some showers/storms may linger near the coast after
9pm, but most of the activity should be ending thereafter. Much
drier and cooler air will begin working in behind the front with
dew points falling into the 50s and low 60s by early Monday
morning.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
The upper trough will pivot across New England on Monday. The
progression of the trough will be slow enough that a few showers
may develop across eastern CT and the east end of Long Island
Monday afternoon. These would be associated with energy within
the trough that may attempt to close off near the New England
coast. Otherwise, high pressure will slowly build in from the
Great Lakes region. Mainly partly cloudy skies are expected
although it could trend mostly cloudy out east in the afternoon.
Highs will be a bit below normal for July 1 ranging from the
upper 70s inland to around 80 near the coast. The pressure
gradient ahead of the building high pressure will support N
gusts 20-25 mph.

The trough pushes offshore Monday night with ridging building
behind it into Tuesday. The surface high will also settle over
the area by Tuesday. Dry conditions will continue with highs
moderating to seasonable levels in the lower to middle 80s for
Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
No major changes were made to the Long Term and closely followed
the NBM.

High pressure will remain in control on Wednesday before
shifting offshore Wednesday night as a warm front lifts to the
north. A cold front will follow, but will likely not move
through the area and may remain to our north into early next
weekend. Will have to watch the evolution of any middle level
impulses as they ride along the periphery of the ridge. These
are difficult to resolve at this time range, but they may be a
focus for showers and thunderstorms. Right now the consensus of
the modeling indicates a bit higher probability on Friday and
potentially Saturday compared to Thursday.

Temperatures remain seasonable on Wednesday. The deterministic
NBM has trended down a bit for the end of the week, but still
should reach above normal levels, with highs in the upper 80s to
lower 90s away from the coast. Similar readings are expected
through Saturday. Humidity levels will also be on the rise for
the end of the week into next Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A pre-frontal trough moving across the area this afternoon will
be followed by a cold front moving across this evening.

Some MVFR conditions linger across some of the coastal terminals
this afternoon due to low stratus. MVFR or lower conditions
will be possible with some thunderstorms this afternoon and
evening. Otherwise, VFR conditions can be expected during the
TAF period late this evening through Monday.

Two rounds of thunderstorms are forecast for this afternoon and
evening. The first of these with the pre-frontal trough should
impact the Hudson Valley terminals until near 20Z, the NYC
metros from about 19Z-21Z, and out east across Long Island/CT
from 20Z-22Z. The second round with the cold front should occur
mainly this evening, impacting the NYC metros from 22Z-23Z
until 01Z-02Z, once again about an hour earlier to the NW and an
hour or two later to the E. Stronger cells with either round
could produce strong W-NW winds, mentioned in the 1st round of
thunderstorms in TAFs with potential for 35 kt, and possibly
brief 50 kt gusts. These strong gusts are also possible with 2nd
round of thunderstorms but not explicitly mentioned in TAFs
yet.

Outside of tstms, SW winds will be around 10 kt with some gusts
near 20 kt into early this evening. After the cold front
passage, winds shift to NW and remain near 10 kt with gusts
lingering as well to near 20 kt. Winds become more NNW-N
direction Monday with wind speeds near 10-15 kt and gusts near
20-25 kt.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Strong wind gusts possible with any tstm directly impacting the
terminals this afternoon and evening.

OUTLOOK FOR 12Z MONDAY THROUGH FRIDAY...

Monday through Wednesday: VFR. S wind gusts 15-20 kt Wednesday
afternoon into Wednesday early evening.

Thursday: MVFR or lower possible with any late day or nighttime
showers/tstms.

Friday: MVFR or lower possible with a chance of showers and
tstms.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A severe thunderstorm watch is in effect across all waters
through 7 pm this evening.

Thunderstorms develop this afternoon across the western most
waters, and should push east and south through the afternoon and
into this evening for the eastern most waters. Strong, gusty, to
potentially damaging winds, and frequent lightning can be
expected, and hail with any storms. The storms push further
offshore late this evening into the overnight.

The SCA on the ocean remains in effect through midnight. A cold
front will approach the waters this afternoon and move across
this evening. Showers and thunderstorms may bring locally higher
winds and seas. Conditions will subside below SCA levels
overnight behind the front.

Winds and seas should remain below SCA levels through the week.
However, late day winds in the NY Bight area just E of Sandy
Hook could gust close to 25 kt each afternoon Wed through Fri.

&&

.HYDROLOGY...
Showers and thunderstorms are likely this afternoon and evening
with locally heavy downpours. The main hydro threat with this
activity is from minor urban and poor drainage flooding. There
is a low risk for localized flash flooding.

Locally heavy rainfall is also be possible the end of the
upcoming week.

&&

.TIDES/COASTAL FLOODING...
A high rip current risk continues into this evening with swells
of 5-6 ft and 7 second period. Seas and swells subside a bit on
Monday with the flow becoming N. Have gone with a moderate rip
current risk for Monday, which is supported by the latest RCMOS
guidance.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Risk for Rip Currents until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ350-353-
     355.

&&

SYNOPSIS...JP/DS
NEAR TERM...JE/DS
SHORT TERM...DS
LONG TERM...JP/DS
AVIATION...JM
MARINE...JP/DS
HYDROLOGY...JP/DS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 30, 10:35 AM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1135 AM EDT Sun Jun 30 2024

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-011545-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
1135 AM EDT Sun Jun 30 2024

...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-011545-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
1135 AM EDT Sun Jun 30 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-011545-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1135 AM EDT Sun Jun 30 2024

...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 30, 10:02 AM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service New York NY
1102 AM EDT Sun Jun 30 2024

NYZ067-301530-
Orange NY-
1102 AM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ORANGE COUNTY
THROUGH 1130 AM EDT...

At 1102 AM EDT, Doppler radar was tracking a strong thunderstorm over
Cuddebackville, or near Port Jervis, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Middletown, Howells, Cuddebackville, Otisville, Huguenot, Scotchtown,
Deerpark, Mechanicstown, Pine Bush, Circleville, and Bullville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4149 7476 4150 7448 4157 7442 4160 7435
      4160 7433 4163 7426 4163 7425 4160 7425
      4160 7421 4146 7427 4138 7471 4139 7471
      4140 7474 4143 7474 4143 7476 4145 7476
      4146 7475
TIME...MOT...LOC 1502Z 252DEG 41KT 4146 7462

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JM
Special weather statement, Jun 30, 10:52 AM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service New York NY
1152 AM EDT Sun Jun 30 2024

NYZ067-301630-
Orange NY-
1152 AM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ORANGE COUNTY
THROUGH 1230 PM EDT...

At 1151 AM EDT, Doppler radar was tracking a strong thunderstorm over
Millrift, or near Port Jervis, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Middletown, Port Jervis, Goshen, Howells, Cuddebackville, Otisville,
Huguenot, Scotchtown, Deerpark, Mechanicstown, Slate Hill,
Circleville, and New Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern New York.

&&

LAT...LON 4150 7472 4150 7448 4157 7442 4158 7438
      4135 7431 4134 7466 4136 7470 4137 7469
      4139 7471 4140 7474 4143 7474 4142 7475
      4144 7476 4146 7476 4146 7475 4149 7476
TIME...MOT...LOC 1551Z 255DEG 27KT 4143 7477

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Jun 30, 11:21 AM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service New York NY
1221 PM EDT Sun Jun 30 2024

CTZ005-NYZ067-068-301715-
Northern Fairfield CT-Putnam NY-Orange NY-
1221 PM EDT Sun Jun 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL FAIRFIELD...ORANGE
AND PUTNAM COUNTIES THROUGH 115 PM EDT...

At 1220 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasant Valley to near Phillipsport to
Hartwood. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Newburgh, Middletown, Port Jervis, Lake Carmel, Walden, Goshen,
Sherman, Cold Spring, Howells, New Windsor, New Fairfield,
Gardnertown, Chester, Montgomery, and Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern Connecticut...and southeastern New York.

&&

LAT...LON 4149 7475 4150 7448 4157 7442 4163 7426
      4160 7425 4158 7413 4161 7413 4158 7405
      4159 7395 4153 7400 4144 7398 4149 7393
      4153 7353 4166 7352 4152 7344 4150 7344
      4147 7352 4127 7451 4134 7467 4144 7476
TIME...MOT...LOC 1620Z 296DEG 19KT 4176 7387 4161 7435 4152 7467

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Jun 30, 12:06 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service New York NY
106 PM EDT Sun Jun 30 2024

NYZ067-069-301745-
Rockland NY-Orange NY-
106 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT ORANGE AND ROCKLAND COUNTIES
THROUGH 145 PM EDT...

At 105 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goshen, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Newburgh, Middletown, Monroe, West Point, Warwick, Goshen, Howells,
New Windsor, Gardnertown, Chester, Montgomery, Greenwood Lake,
Florida, Harriman, and Kiryas Joel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern New York.

&&

LAT...LON 4146 7400 4143 7397 4134 7397 4132 7398
      4130 7397 4125 7397 4119 7396 4123 7442
      4129 7454 4148 7449 4157 7398
TIME...MOT...LOC 1705Z 271DEG 19KT 4140 7440

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JP
Special weather statement, Jun 30, 12:15 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service New York NY
115 PM EDT Sun Jun 30 2024

CTZ005-NYZ068-301800-
Northern Fairfield CT-Putnam NY-
115 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FAIRFIELD AND
EASTERN PUTNAM COUNTIES THROUGH 200 PM EDT...

At 115 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Carmel, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Lake Carmel, Sherman, Brookfield, New Fairfield, Patterson, and
Putnam Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern Connecticut...and southeastern New York.

&&

LAT...LON 4166 7349 4165 7349 4164 7350 4153 7345
      4150 7344 4150 7343 4151 7339 4150 7338
      4141 7377 4149 7386 4153 7360 4153 7353
      4167 7352
TIME...MOT...LOC 1715Z 244DEG 22KT 4151 7371

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JP

The radar

The Brookhaven radar (KOKX), 77 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fairfield

When
June 30, 1:42 PM EST to 2:12 PM EST
Where
Fairfield County, 0.86 mi NE of Danbury to 1.1 mi WSW of Germantown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.390, -73.460

Danbury Emergency Management reports West Street is closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192531.